Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Bismarck, ND

July 11, 2012Billings County, Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 5:28 PM MDT for Billings County, Dunn County, McKenzie County, North Dakota. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2012, 5:28 PM MDT (23:28 UTC)
Expired
Jul 11, 2012, 6:30 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Billings County, ND, Dunn County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:49 PM MDTHAIL 1.757 Ne Grassy Butte, ND
Jul 11, 6:10 PM MDTHAIL 1.57 N Grassy Butte, NDQUARTER TO PING PONG BALL SIZE HAIL...LASTING 15 MINUTES.
Jul 11, 6:25 PM MDTHAIL 2.53 Sw Killdeer, NDHAIL LASTED ABOUT 10 MINUTES. REPORT FROM DUNN COUNTY SHERIFF. PATROL VEHICLE DAMAGED.
Jul 11, 6:39 PM MDTHAIL 1.56 Sw Killdeer, NDHAIL SHREDDED LEAVES... DENTED CARS... AND DAMAGED SHINGLES. THE AVERAGE HAIL SIZE WAS ABOUT 1.25 INCHES. HAIL WAS STILL ON THE GROUND AFTER 2 HOURS.
Jul 11, 6:40 PM MDTHAIL 1Manning, NDDIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS53 KBIS 112328
SVRBIS
NDC007-025-053-120030-
/O.NEW.KBIS.SV.W.0118.120711T2328Z-120712T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM MDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  WESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 630 PM MDT

* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTHWEST OF THEODORE ROOSEVELT NATIONAL PARK NORTH...OR 46
  MILES SOUTH OF WILLISTON...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRASSY BUTTE...OAKDALE...LITTLE MISSOURI STATE PARK...KILLDEER...
  MANNING AND DUNN CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4759 10244 4729 10264 4707 10299 4742 10357
      4777 10331
TIME...MOT...LOC 2328Z 295DEG 29KT 4750 10333
WIND...HAIL 70MPH 1.75IN

$$

KS/AYD
4 follow-up statements
683 
WWUS53 KBIS 112348
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT WED JUL 11 2012

NDC007-025-053-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
548 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHEASTERN BILLINGS COUNTIES
UNTIL 630 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
MILES NORTHEAST OF GRASSY BUTTE...OR 41 MILES NORTH OF DICKINSON...
MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  OAKDALE...LITTLE MISSOURI STATE PARK...KILLDEER...MANNING AND DUNN
  CENTER.

LAT...LON 4746 10345 4767 10326 4759 10244 4729 10264
      4707 10299
TIME...MOT...LOC 2348Z 295DEG 29KT 4743 10311
WIND...HAIL 70MPH 1.75IN

$$

SIMOSKO/AYD
733 
WWUS53 KBIS 112356
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM MDT WED JUL 11 2012

NDC007-025-053-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
556 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHEASTERN BILLINGS COUNTIES
UNTIL 630 PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF OAKDALE...OR 39 MILES NORTH OF DICKINSON...MOVING
SOUTHEAST AT 35 MPH.

IN ADDITION...AT 549 PM MDT...HAIL UP TO THE SIZE OF GOLF BALLS WAS 
REPORTED 7 MILES NORTHEAST OF GRASSY BUTTE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  OAKDALE...LITTLE MISSOURI STATE PARK...KILLDEER...MANNING AND DUNN
  CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4746 10329 4762 10317 4759 10244 4729 10264
      4707 10299
TIME...MOT...LOC 2356Z 295DEG 29KT 4740 10302
WIND...HAIL 60MPH 1.75IN

$$

KS/AYD
206 
WWUS53 KBIS 120011
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT WED JUL 11 2012

NDC007-025-053-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
611 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHEASTERN BILLINGS COUNTIES
UNTIL 630 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF KILLDEER...OR 34 MILES NORTH OF DICKINSON...MOVING SOUTHEAST
AT 35 MPH.

IN ADDITION...AT 549 PM MDT...HAIL UP TO THE SIZE OF GOLF BALLS WAS 
REPORTED 7 MILES NORTHEAST OF GRASSY BUTTE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILLDEER AROUND 620 PM MDT.
  DUNN CENTER AND MANNING AROUND 625 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4746 10320 4757 10309 4759 10244 4729 10264
      4707 10299
TIME...MOT...LOC 0012Z 295DEG 29KT 4735 10285
WIND...HAIL 60MPH 1.75IN

$$

KS/AYD
404 
WWUS53 KBIS 120023
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT WED JUL 11 2012

NDC007-053-120033-
/O.CAN.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
BILLINGS ND-MCKENZIE ND-
623 PM MDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE AND
NORTHEASTERN BILLINGS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4720 10279 4739 10302 4756 10293 4759 10244
      4729 10264
TIME...MOT...LOC 0023Z 295DEG 29KT 4731 10273

$$

NDC025-120030-
/O.CON.KBIS.SV.W.0118.000000T0000Z-120712T0030Z/
DUNN ND-
623 PM MDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DUNN
COUNTY UNTIL 630 PM MDT...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KILLDEER...OR 30 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 35
MPH.

IN ADDITION...AT 549 PM MDT...HAIL UP TO THE SIZE OF GOLF BALLS WAS 
REPORTED 7 MILES NORTHEAST OF GRASSY BUTTE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNN CENTER AROUND 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4720 10279 4739 10302 4756 10293 4759 10244
      4729 10264
TIME...MOT...LOC 0023Z 295DEG 29KT 4731 10273
WIND...HAIL 60MPH 1.75IN

$$

KS/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 11, 5:21 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED JUL 11 2012

.DISCUSSION...COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS WEDNESDAY EVENING. SEVERAL CELLS HAVE
INITIATED ALONG THIS FRONTAL BOUNDARY WHICH EXTENDS FROM NEAR
BEACH TO STANLEY TO SHERWOOD. WILL UPDATE THUNDERSTORMS ACROSS
THE NORTHWEST THIS EVENING...RAISING THE CHANCE TO LIKELY.
OTHERWISE CURRENT FORECAST OK FOR THIS EVENING. LOOKS LIKE THE
SOUTHWEST COUNTIES...BOWMAN...SLOPE STARK MAY BE AROUND TODAY.

&&

.AVIATION...A COLD FRONT ACROSS NORTHWEST NORTH DAKOTA AT 23Z/6
PM CDT WILL MOVE SLOWLY EAST AND WILL BE THE FOCUS FOR SCATTERED
THUNDERSTORMS AT KDIK/KMOT/KBIS/KISN THROUGH 03-06Z. AFTER 06Z THE
THUNDERSTORMS ARE EXPECTED TO DISSIPATE. VFR EXPECTED AT ALL TAF
SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 11, 4:31 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jul 11, 3:27 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT WED JUL 11 2012

NDZ009-017-112230-
MCKENZIE-WILLIAMS-
327 PM MDT WED JUL 11 2012

...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE
COUNTY...MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CHARBONNEAU BY 350 PM MDT...
  ALEXANDER BY 405 PM MDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jul 11, 4:13 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT WED JUL 11 2012

NDZ001-112315-
DIVIDE-
513 PM CDT WED JUL 11 2012

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ALKABO BY 520 PM CDT...
  FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:00 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 11, 4:47 PM MDTSevere Thunderstorm WarningBISMcKenzie58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.